Emergency Anaphylactic Treatment

To access the full article please click here

Executive Summary

  • The UK incidence of anaphylactic reactions is increasing.
  • Patients who have an anaphylactic reaction have life-threatening airway and/or breathing and/or circulation problems usually associated with skin and mucosal changes.
  • Patients having an anaphylactic reaction should be recognised and treated using the Airway, Breathing, Circulation, Disability, Exposure (ABCDE) approach.
  • Anaphylactic reactions are not easy to study with randomised controlled trials.
  • There are, however, systematic reviews of the available evidence and a wealth of clinical experience to help formulate guidelines.
  • The exact treatment will depend on the patient’s location, the equipment and drugs available, and the skills of those treating the anaphylactic reaction.
  • Early treatment with intramuscular adrenaline is the treatment of choice for patients having an anaphylactic reaction.
  • Despite previous guidelines, there is still confusion about the indications, dose and route of adrenaline.
  • Intravenous adrenaline must only be used in certain specialist settings and only by those skilled and experienced in its use.
  • All those who are suspected of having had an anaphylactic reaction should bereferred to a specialist in allergy.
  • Individuals who are at high risk of an anaphylactic reaction should carry an adrenaline auto-injector and receive training and support in its use.
  • There is a need for further research about the diagnosis, treatment and prevention of anaphylactic reactions.

Authors

Working group of the resuscitation council (UK). J Soar, R Pumphrey, A Cant, S Clarke, A Corbett, P Dawson, P Ewan, B Foëx, D Gabbott, M Griffiths, J Hall, N Harper, F, Jewkes, I Maconochie, S Mitchell, SM Nasser, J Nolan, G Rylance, A Sheikh, DJ Unsworth, D Warrell

Announcement

BSACI Council decision on Milk Sponsorship

Read more